Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 286, NWS St. Louis, MO

November 5, 2005Audrain County, Boone County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Nov 5, 2005, 5:08 PM CST for Audrain County, Boone County, Missouri. It was in force for 67 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 5, 2005, 5:08 PM CST (23:08 UTC)
Expired
Nov 5, 2005, 6:15 PM CST
In force
67 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Audrain County, MO, Boone County, MO

The radar

The St Louis radar (KLSX), 148 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 5:15 PM CSTHAIL 1Rocheport, MO
Nov 5, 5:25 PM CSTHAIL 1Harrisburg, MO
Nov 5, 5:45 PM CSTHAIL 0.756 N Sturgeon, MO
Nov 5, 5:50 PM CSTTSTM WND GST 801 N Sturgeon, MO
Nov 5, 5:50 PM CSTHAIL 1.751 N Sturgeon, MO
Nov 5, 6:05 PM CSTHAIL 0.88Columbia, MOSECOND REPORT OF NICKEL SIZED HAIL IN COLUMBIA.
Nov 5, 6:05 PM CSTHAIL 0.88Columbia, MO
Nov 5, 6:20 PM CSTHAIL 0.759 N Mexico, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 5, 3:50 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-404 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 052307
SVRLSX
MOC007-019-060015-
/O.NEW.KLSX.SV.W.0286.051105T2308Z-051106T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
508 PM CST SAT NOV 5 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN AUDRAIN COUNTY IN CENTRAL MISSOURI
  NORTHERN BOONE COUNTY IN CENTRAL MISSOURI

* UNTIL 615 PM CST

* AT 505 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ROCHEPORT...OR ABOUT 11 MILES EAST OF BOONVILLE...AND MOVING
  NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MIDWAY
  COLUMBIA
  HALLSVILLE
  MURRY
  STURGEON
  CENTRALIA

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3908 9252 3898 9258 3884 9244 3906 9212
      3932 9172 3936 9227

$$

GLASS
3 follow-up statements
000 
WWUS53 KLSX 052324
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
523 PM CST SAT NOV 5 2005

MOC007-019-060015-
/O.CON.KLSX.SV.W.0286.000000T0000Z-051106T0015Z/
BOONE MO-AUDRAIN MO-
523 PM CST SAT NOV 5 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR WESTERN AUDRAIN AND NORTHERN BOONE COUNTIES...

AT 521 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH...5 MILES NORTH OF 
MIDWAY...MOVING NORTHEAST AT 40 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
HALLSVILLE...MURRY...STURGEON...CENTRALIA AND THOMPSON.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3908 9252 3898 9258 3884 9244 3906 9212
      3932 9172 3936 9227

$$

GLASS
000 
WWUS53 KLSX 052346
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
545 PM CST SAT NOV 5 2005

MOC007-019-060015-
/O.CON.KLSX.SV.W.0286.000000T0000Z-051106T0015Z/
BOONE MO-AUDRAIN MO-
545 PM CST SAT NOV 5 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR WESTERN AUDRAIN AND NORTHERN BOONE COUNTIES...

AT 541 PM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 
MPH OVER CENTRALIA...MOVING NORTHEAST AT 40 MPH.  ANOTHER SEVERE 
THUNDERSTORM WAS LOCATED JUST NORTHWEST OF STURGEON...MOVING 
NORTHEAST AT 40 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...RURAL 
NORTHERN AND WESTERN AUDRAIN COUNTY.

TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3908 9252 3898 9258 3884 9244 3906 9212
      3932 9172 3936 9227

$$

GLASS
000 
WWUS53 KLSX 060005
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
604 PM CST SAT NOV 5 2005

MOC007-019-060015-
/O.CON.KLSX.SV.W.0286.000000T0000Z-051106T0015Z/
BOONE MO-AUDRAIN MO-
604 PM CST SAT NOV 5 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR WESTERN AUDRAIN AND NORTHERN BOONE COUNTIES...

AT 602 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH OVER THOMPSON...MOVING
NORTHEAST AT 40 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
RURAL NORTHERN AUDRAIN COUNTY.

TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3908 9252 3898 9258 3884 9244 3906 9212
      3932 9172 3936 9227

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 2:52 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Nov 5, 2:52 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
ISSUED BY NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
252 PM CST SAT NOV 5 2005

.DISCUSSION...

MAIN FORECAST EMPHASIS HAS BEEN ON THE FIRST PERIOD...SECONDARILY
ON THE FROPA NEXT WEEK.

CURRENT OBS SHOW THAT THE SFC FRONT IS STRUNG OUT FROM JUST SOUTH
OF KMKC OVER TO KIRK AND THEN INTO NORTHWEST IL. THIS LEAVES US IN
THE WARM SECTOR AWAITING CONVECTIVE DEVELOPMENT. THE TIMING ON
THIS CONVECTION IS ONE OF THE MAIN PROBLEMS. SAW SOME STORMS FIRE
EARLIER TODAY IN THE EXTREME NORTHEAST CORNER OF OUR AREA. THAT
WAS ELEVATED ACTIVITY DUE TO A LEAD IMPULSE BEFORE THE MAIN UPPER
SHORTWAVE. THIS MOVED NORTH...AND HAS REMAINED NORTH OF THE AREA
CLOSER TO THE WARM FRONT. THERE HAS BEEN SOME CLEARING IN
SOUTHWEST MO WITH CU DEVELOPMENT ON THE WESTERN EDGE OF CWA. COLD
FRONT IS STILL NOT MOVING AND MAIN SHORTWAVE WELL TO OUR
WEST...WITH A BIG CAP OFF 18Z SGF SOUNDING. AM EXPECTING
CONVECTION TO HOLD OFF A BIT BEFORE FIRING...MAY BE AN EARLY
THROUGH LATE EVENING SHOW. SHOULD SEE LI/S AROUND -3 WITH NEARLY
1500 J/KG OF CAPE...WITH THE BULK SHEAR MORE IMPRESSIVE. SO WILL
SEE THE POTENTIAL FOR SEVERE UNTIL WE CAN GET THE COLD FRONT
THROUGH. ONCE IT MOVES...IT GOES FAIRLY QUICKLY AND WE HAVE A DRY
FORECAST FOR SUNDAY.

AS THE LOW MOVES OFF WE SEE RETURN FLOW RIGHT AWAY...WITH HIGH
TEMPERATURES ROCKETING INTO THE 70S MONDAY AND TUESDAY. THE UPPER
LEVELS MAINTAIN ZONAL FLOW UNTIL THE MIDDLE OF THE WEEK...WHILE AN
UPPER LEVEL LOW TRIES TO EJECT FROM THE DESERT SOUTHWEST. FOR MUCH
OF THE WEEK IT COMES OUT IN PIECES. STILL EXPECTING THE FRONTAL
PASSAGE ON WEDNESDAY. HAVE KEPT LOW CHANCE POPS DUE TO WEAK
MOISTURE RETURN...AND TIMING OF THE WEAK UPPER LEVEL SHORTWAVES.
THE 06Z GFS SHOWED ANOTHER BOUNDARY MOVING THROUGH ON
THURSDAY...ALTHOUGH THE 12Z DID NOT WITH JUST A SURFACE HIGH
COASTING THROUGH. LEANING TOWARDS THE 12Z FOR NOW. ALTHOUGH THE
12Z GFS ALSO TRIES TO CUT OFF THE SOUTHWEST UPPER LOW ON ITS
JOURNEY NORTHEAST AND ENDS UP WITH A STRETCHED OUT VORT ACROSS THE
PLAINS. HAVE NOT INCLUDED POPS FOR THURSDAY QUITE YET...WILL NEED
TO MONITOR WHAT HAPPENS ALOFT. TEMPS AFTER FROPA WILL BE CLOSER TO
OR JUST ABOVE SEASONAL NORMALS FOR A LITTLE WHILE.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
Hazardous weather outlook, Nov 5, 3:20 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
320 PM CST SAT NOV 5 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
320 PM CST SAT NOV 5 2005

...SEVERE THUNDERSTORM POTENTIAL CONTINUES FOR THE REST OF THIS
AFTERNOON AND THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

CONDITIONS REMAIN FAVORABLE FOR THE RAPID DEVELOPMENT OF
STRONG TO SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND INTO
TONIGHT.

THE AIRMASS OVER THE REGION CONTINUES TO DESTABILIZE THIS
AFTERNOON...WHILE A STRONG UPPER LEVEL DISTURBANCE OVER THE
PLAINS MOVES EAST.  AS THE DISTURBANCE INTERACTS WITH THE UNSTABLE
AIR THUNDERSTORMS WILL FORM...AND THESE STORMS COULD QUICKLY BECOME
SEVERE DUE TO THE FAVORABLE WIND CONDITIONS THROUGHOUT THE
ATMOSPHERE.  LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES WILL
BE POSSIBLE.

IT NOW APPEARS THAT THE STORMS WILL BE FORMING BETWEEN NOW AND 6
PM OVER CENTRAL AND EASTERN MISSOURI...WITH THE STORMS THEN RACING
INTO ILLINOIS DURING THE EVENING.  PEOPLE ACROSS THE
REGION SHOULD CAREFULLY MONITOR WEATHER CONDITIONS HEADING INTO THE
EVENING HOURS...AS THESE STORMS WILL DEVELOP QUICKLY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED LATE THIS AFTERNOON AND THIS
EVENING...SO SPOTTERS GROUPS SHOULD PLAN ACCORDINGLY.

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 5:48 PM CSTSevere Thunderstorm WarningLSXMonroe42 min
Nov 5, 5:50 PM CSTSevere Thunderstorm WarningLSXCole40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.